J Child Neurol. 2013 Mar;28(3):314-20. doi: 10.1177/0883073812446632. Epub 2012 Jun 29.
Anticonvulsant medication errors in children with epilepsy during the home-to-hospital transition.
SourceDepartment of Pediatrics, Division of Pediatric Neurology, The Ohio State University, Columbus, Nationwide Children's Hospital, Columbus, OH 43205, USA. Charlotte.Jones@Nationwidechildrens.org
Children with epilepsy are at risk of having their anticonvulsant regimens disrupted during the home-to-hospital transition. We sought to estimate the frequency of anticonvulsant medication errors during transition into the hospital in children with epilepsy hospitalized for reasons other than seizures, and to examine factors associated with the occurrence of such errors. We examined the medical records to identify errors related to anticonvulsant administration during the transition into the hospital and we examined potential risk factors for error occurrence. Errors were classified as relating to dosing quantity or missing a dose. Among 120 children, 29 (24%) experienced an anticonvulsant medication error. In a multivariable model, the risk factors of changes in responsibility for anticonvulsant administration and frequency of anticonvulsant administration were strongly associated with increased odds of errors. Anticonvulsant medication errors during the home-to-hospital transition may be unacceptably common in children with epilepsy hospitalized for reasons other than seizures.
- [PubMed - indexed for MEDLINE]